Melatonin poisoning in children has risen dramatically over the past decade, a new study suggests.
Between 2012 and 2021, U.S. poison control centers saw a 530% increase in calls about children who had ingested large amounts of the sleep-aid supplement, the study found.
More than 260,000 cases of melatonin ingestion were reported, and of these, more than 27,000 children required treatment in a health care facility. That includes more than 4,000 children who were hospitalized and nearly 290 kids who received care in an ICU. Five of the affected children were placed on mechanical ventilators for breathing support and two children under age 2 died.
Hospitalizations and other serious outcomes due to pediatric melatonin ingestion have increased since 2012, primarily due to an increase in children 5 and under accidentally ingesting the drug. Researchers reported these findings in a new study, published Thursday (June 2) in the Centers for Disease Control and Prevention’s (CDC) Morbidity and Mortality Weekly Report (opens in new tab).
“Public health initiatives should focus on raising awareness of increasing numbers of melatonin ingestions among children and on the development of preventive measures to eliminate this risk,” the study authors wrote.
Related: Does melatonin work?
Melatonin is a hormone produced by a gland in the brain that helps regulate the body’s 24-hour circadian rhythm and sleep-wake cycle, Live Science previously reported. In the U.S., synthetic melatonin is available over-the-counter as a sleep aid for both adults and children.
Because they’re classified as “dietary supplements” by the Food and Drug Administration (FDA), melatonin products are subject to less regulatory oversight than prescription drugs. That means it’s possible that the concentration of melatonin in a product might not match what’s listed on the bottle, since the FDA doesn’t confirm the label’s accuracy. A 2017 study in the Journal of Clinical Sleep Medicine (opens in new tab) found that, at least in Canada, the concentration of melatonin in a supplement often varied widely from what was listed, and Canada later banned OTC melatonin due to these quality control issues. However, similar quality control studies have not been conducted in the U.S., the MMWR authors noted.
This lack of quality control, along with the rising popularity of the supplement, may increase the risk of children ingesting large doses of melatonin, the authors wrote. Plus, the same 2017 study found that some melatonin supplements contain clinically significant amounts of serotonin, which acts as a chemical messenger in the brain and can lead to dangerous side effects if taken in high doses, according to the Mayo Clinic (opens in new tab).
In the new study, the authors reviewed calls made to U.S. poison control centers between 2012 and 2021 and counted the number of “melatonin ingestions” reported in children, adolescents and young adults ages 19 and younger. The number of reported ingestions increased from about 8,300 in 2012 to 52,500 in 2021. The largest year-to-year increase took place between 2019 and 2020, when the rate of reporting jumped about 38%.
“Unintentional ingestions were the primary drivers of this increase,” the researchers wrote in the study. “This might be related to increased accessibility of melatonin during the pandemic, as children spent more time at home because of stay-at-home orders and school closures.”
An uptick in sleeping problems during the pandemic may have also driven people to keep more melatonin in their homes.
The majority of reported ingestions were “unintentional” and involved male children ages 5 and younger. While most cases were asymptomatic and managed at home, a minority resulted in serious outcomes, such as high fever, respiratory failure requiring intubation and seizures, some of which resolved quickly and others that progressed to “status epilepticus,” a long-lasting seizure that can lead to permanent brain damage or death, the authors reported.
In general, there’s little formal research about the potential side effects of kids using melatonin as a sleep aid, according to Boston Children’s Hospital (opens in new tab). However, recommended doses of the supplement seem to cause few or no short-term side effects, and if side effects do occur, they tend to be mild. Common side effects include headaches, increased bedwetting, nightmares, dizziness and morning grogginess.
That said, because melatonin is a hormone, there’s some concern that long-term use might have some effect on children’s puberty-related hormones. Such effects have been noted in some animal studies, according to Boston Children’s.
Originally published on Live Science.